Remarks on the breakdown of smooth solutions for the 3-D Euler equations. (English) Zbl 0573.76029

The authors consider the Euler equations for the motion of an incompressible, inviscid fluid in the whole space. They show that, if a solution is initially smooth and loses its regularity at some later time, then the maximum vorticity necessarily grows without bound as the critical time approaches. Therefore, it is not possible for other kinds of singularities to form before the vorticity becomes unbounded. On the other hand, if the vorticity remains bounded, a smooth solution persists. In other words, the maximum norm of the vorticity controls the breakdown of smooth solutions for the 3-D Euler equations. The same result, with the vorticity substituted by the deformation tensor, has been recently proved by G. Ponce in Commun. Math. Phys. 98, 349-353 (1985; Zbl 0589.76040).
Reviewer: P.Secchi


76Bxx Incompressible inviscid fluids
35Q99 Partial differential equations of mathematical physics and other areas of application


Zbl 0589.76040
Full Text: DOI


[1] Brezis, H., Gallouet, T.: Nonlinear Schrödinger evolution equations. J. Nonlinear Anal.4, 677-681 (1980) · Zbl 0451.35023
[2] Chorin, A.: Estimates of intermittency, spectra, and blow-up in developed turbulence. Commun. Pure Appl. Math.34, 853-866 (1981) · Zbl 0471.76066
[3] Chorin, A.: The evolution of a turbulent vortex. Commun. Math. Phys.83, 517-535 (1982) · Zbl 0494.76024
[4] Frisch, U., Sulem, P. L., Nelkin, M.: A simple dynamical model of intermittent fully developed turbulence. J. Fluid Mech.87, 719-736 (1978) · Zbl 0395.76051
[5] Kato, T.: Quasi-linear equations of evolution with applications to partial differential equations. In: Lecture Notes in Mathematics, Vol.448, Berlin, Heidelberg, New York: Springer 25-70 (1975) · Zbl 0315.35077
[6] Kato, T.: Nonstationary flows of viscous and ideal fluids in ?3. J. Funct. Anal.9, 296-305 (1972) · Zbl 0229.76018
[7] Kato, T.: Remarks on the Euler and Navier-Stokes equations in ?2. (to appear)
[8] Klainerman, S., Majda, A.: Singular limits of quasilinear hyperbolic systems with large parameters and the incompressible limit of compressible fluids. Commun. Pure Appl. Math.34, 481-524 (1981) · Zbl 0476.76068
[9] Majda, A.: Compressible Fluid Flow and Systems of Conservation Laws in Several Space Variables. In: Applied Math. Sciences Series, Vol. Berlin, Heidelberg, New York, Tokyo: Springer 1983
[10] Marsden, J., Ebin, D., Fischer, A. E.: Diffeomorphism groups, hydrodynamics and relativity. Proceedings of the thirteenth biennial seminar of the Canadian Math. Congress, Vanstone, J. R. (ed.,) Montreal, 1972 · Zbl 0284.58002
[11] Morf, R., Orszag, S., Frisch, U.: Spontaneous singularity in three-dimensional incompressible flow. Phys. Rev. Lett.44, 572-575 (1980)
[12] Moser, J.: A rapidly convergent iteration method and nonlinear differential equations. Ann. Scuola Norm. Sup. Pisa20, 265-315 (1966) · Zbl 0144.18202
[13] Temam, R.: Local existence ofC ? solutions of the Euler equations of incompressible perfect fluids. In: Lecture Notes in Mathematics, Vol.565, Berlin, Heidelberg, New York: Springer 184-194 (1976)
[14] Klainerman, S., Ponce, G.: Global, small amplitude solutions to nonlinear wave equations. Commun. Pure Appl. Math.36, (1983) · Zbl 0509.35009
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.